Ask the Doctors: Antihistamines to treat insomnia not advised

Posted
Q: I'm leery of sleep drugs, so I've been taking Benadryl to help me sleep. Now I read that it should be taken only for a limited time. What's the story on this drug?

A: Diphenhydramine HCL, or Benadryl, is a sedating antihistamine. The medication has been used since 1946 for allergies, but because it is sedating, or sleep-inducing, people have also used it to help them sleep. Unlike the allergy medications Claritin, Zyrtec or Allegra, this medication blocks histamine receptors in the brain. Histamine is necessary to promote wakefulness, motivation and goal-directed behaviors; when the receptors for histamine are blocked, drowsiness occurs. Many companies have marketed diphenhydramine and doxylamine (another sedating antihistamine) for insomnia under different brand names.

Researchers have conducted many studies of diphenhydramine for insomnia, but most have been small. One of the larger studies looked at individuals with an average age of 44 years who had mild insomnia. In this study, people either took diphenhydramine or a placebo. The diphenhydramine group switched to a placebo after two weeks. The participants kept diaries of how long it took them to fall asleep, their total sleep time and the number of times they awoke.

Researchers found no difference between the drug group and the placebo group in the time needed to fall asleep. However, sleep quality improved significantly among those taking the drug. Total sleep time also improved with diphenhydramine, but only by 29 minutes. The authors did not find significant adverse effects and did not find rebound insomnia when the participants stopped diphenhydramine. The authors concluded that, for the short term, the drug does have benefit in treating insomnia.

As for the merits or risks of taking the drug for more than two weeks, there are no good long-term trials of diphenhydramine, and prolonged use raises the potential for problems. Further, two weeks of using sedating antihistamines can create some degree of tolerance to their sleep-inducing effects, so their effectiveness may wane.

In its guidelines for sleep medications, the Journal of Clinical Sleep Medicine does not recommend the use of antihistamines for chronic insomnia. Sedating antihistamines can lead to dry mouth, constipation, retention of urine in the bladder, blurred vision and a drop of blood pressure upon standing.

Further, diphenhydramine's half-life, the time it takes for the drug to lose half of its activity, is 9 hours in adults, but 13.5 hours in elderly individuals. That means the drug is still having effects long after one awakes. Sedating antihistamines also can cause grogginess, confusion and memory loss. This is especially concerning in the elderly.

I would re-evaluate whether diphenhydramine is really helping you sleep. You should also consider whether the medication is causing any side effects. Other medications can be used as sleep aids, but the best move, especially for the long term, is to improve your sleep hygiene, such as using the bed for sleep and not for watching television.

If you have trouble doing this on your own, a professional who specializes in sleep therapy might be able to help. Though sleep therapy is a relatively new field, it has shown significant benefits.

Robert Ashley, M.D., is an internist and assistant professor of medicine at the University of California, Los Angeles. Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.

TALK TO US

If you'd like to leave a comment (or a tip or a question) about this story with the editors, please email us. We also welcome letters to the editor for publication; you can do that by filling out our letters form and submitting it to the newsroom.


Powered by Creative Circle Media Solutions